Inhalers with steroids can cause temporary vocal cord damage

 

Certain medicines can cause damage to the vocal cords. The vocal cords are two bands of elastic muscle tissue that sit side-by-side in the voice box at the back of the throat. When you are silent, the vocal cords remain open so you can inhale air into your lungs. When you speak or make other sounds, the vocal cords close and vibrate as you exhale air from your lungs.

The most common medicines to cause vocal cord damage are inhaled corticosteroids (steroids). Steroids are found in asthma maintenance inhalers, which are also used to treat chronic obstructive pulmonary disease (COPD). These inhalers are used daily by millions of people with asthma and COPD to help reduce the frequency and severity of asthma attacks or breathing difficulties. Examples of inhalers with steroids include:

• QVAR (beclomethasone)
• Pulmicort (budesonide)
• Alvesco (ciclesonide)
• Arnuity Ellipta (fluticasone)
• Flovent Diskus and Flovent HFA (fluticasone)
• Advair Diskus (fluticasone and salmeterol)
• Breo Ellipta (fluticasone and vilanterol)
• Symbicort (budesonide and formoterol)

These inhalers may leave small amounts of medicine on the vocal cords, or cause dryness, irritation, or swelling of the vocal cords. This can change the sound of the voice and cause hoarseness, a breathy voice, a croaking voice, or complete loss of the voice. Throat bleeding or pain when talking is possible. An overgrowth of fungus in the throat (candidiasis) can also occur. In rare cases, the vocal cords may not open or close properly or not open at all, becoming paralyzed and causing breathing difficulties. These vocal cord effects can occur within hours of taking the medicine, or after several months of taking the medicine. After the medicine is stopped, the effects generally go away within a few hours or may take a few months.

Here’s what you can do: To reduce the risk of vocal cord damage, promptly rinse your mouth with water and spit it out after each dose of inhaled steroids; then, after rinsing your mouth, drink some water. Let the doctor know if your voice changes or you have bleeding or a sore throat. White patches on your tongue or other areas of your mouth may signal a fungal infection, which can be easily treated and is not harmful. Never stop using your inhaler without talking with your doctor first, even if you experience some of the symptoms mentioned earlier. If you have trouble breathing or throat bleeding, seek immediate medical attention.

Created on April 23, 2018

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work